Alert archive / Oklahoma / Special Weather Statements in 2021

Special Weather Statement, NWS Amarillo, TX

July 9, 2021Cimarron County, Oklahoma

NWS Amarillo, TX issued this special weather statement at Jul 9, 2021, 4:11 PM CDT for Cimarron County, Oklahoma. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2021, 4:11 PM CDT (21:11 UTC)
Expired
Jul 9, 2021, 4:45 PM CDT
In force
34 min
Issued by
NWS Amarillo, TX

County Cimarron County, OK

The radar

The Pueblo radar (KPUX), 211 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.2 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2021-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2021-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
166 J/kg
Mixed-layer CIN
-408 J/kg
Mixed-layer LCL
1544 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

373 
WWUS84 KAMA 092111
SPSAMA

Special Weather Statement
National Weather Service Amarillo TX
411 PM CDT Fri Jul 9 2021
 
OKZ001-092145-
Cimarron OK-
411 PM CDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CIMARRON COUNTY
UNTIL 445 PM CDT...

At 411 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Black Mesa Park, or 22 miles northwest of Boise
City, moving south at 15 mph.

Wind gusts up to 50 mph will be possible with this storm. 

Locations impacted include...
Black Mesa Park and Kenton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.
 
&&

LAT...LON 3700 10276 3699 10271 3700 10258 3675 10258
      3676 10300 3700 10300
TIME...MOT...LOC 2111Z 015DEG 12KT 3696 10280 

$$

LFM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this special weather statement went out at Jul 9, 2:44 PM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 9, 2:44 PM CDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
244 PM CDT Fri Jul 9 2021

.SHORT TERM...Tonight through Saturday Night...

H5 center near the Four Corners this morning is in the process of
retreating west slowly in response to strong S/WV moving across
the NRN Rockies. The decently amplified upper level pattern by
July standards will be reinforced as the upper trough rides the
ridge across the NRN plains and into the midwest on Saturday. The
edge of the summer monsoon plume extends into the far NW this
afternoon where temps have already climbed into the mid 90s. There
is a brief window late this aftn and early evening where the cap
could break there with the help of a weak disturbance in the NW
flow aloft and will include a 10 or so POP to cover that
possibility. Cap should build back in quickly and chcs of mountain
convection further NW reaching the area seems low despite more of
a NW mid level flow developing overnight.

The aforementioned S/WV will help drive yet another summer frontal
boundary into the area on Saturday. The front is actually pretty
vertically stacked and can even be seen in H7 progs in relatively
close proximity to the SFC boundary. Good pooling of moisture
along the front should lead to isolated to scattered thunderstorms
in the late afternoon and evening along the boundary, but the big
question is where exactly will it be during that timeframe.
Currently it appears the location will be in the far southern
Texas Panhandle before convective temps are met, at least in the
WRN half, and it is possible it makes it mostly through the CWA
before convection initiates (again esp across the west). CHCs are
a little greater in the ERN Panhandle earlier in the aftn with the
fropa given stronger forcing assoc with the upper trough. The far
eastern TX Panhandle is also included in a marginal risk for SVR
storms by SPC which makes sense given adequate with shear (0-6 km
bulk shear 30-40 kts) and MLCAPE (2000-2500 j/kg or so) to go
along with the overall better convective potential in that area.
Will continue to maintain mainly low end CHC POPS across the far
southern and ERN TX Panhandles with AMA on the edge and barely
included in the SLT CHC POP. A little slower movement of the front
would go a long way to bringing Amarillo into play for better
TSTM chances, which is possible.

Gittinger

&&

.LONG TERM...Sunday through Thursday Night...

Sunday into Monday, north-northwesterly flow aloft looks to set up.
While various disturbances in this flow would theoretically have the
chance to help kick off some convection, lack of moisture return
following the frontal passage suggests chances are low. Best shower
and thunderstorm generation will focus to our south along the front
and on the higher terrain to our west. Due to unfavorable steering
flow, do not expect much of what occurs to our west to impact the
Panhandles. Have thus continued the trend of keeping only very
modest PoPs in our west and south, eliminating any mentions from
Monday's forecast entirely.

Tuesday onward, as the upper MO wave departs, flow aloft gains more
of a westerly component, becoming northwesterly. As this occurs,
southeasterly return flow looks to resume in the low levels. While
instability profiles remain a bit anemic, the trend toward
supportive moisture and better steering flow for anything developing
on the terrain to our west suggests mentions of showers and
thunderstorms remain prudent during the afternoon and evening hours.
That being said, given the weak instability and relative lack of
shear, severe thunderstorms appear unlikely aside from a rogue wind
gust or two.

Ferguson

&&

.AVIATION...18Z TAFs...

Should be relatively quiet regarding aviation weather through the
next 24 hours. Low level moisture is relatively high, but SW wind
direction generally does not favor low stratus formation in the
region. VFR is expected to prevail. Any potential TSTM impacts
with a frontal boundary mainly across the southern TX Panhandle
are currently just beyond the current TAF cycle and higher threat
will be south of KAMA.

Gittinger

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                69  93  66  86  64 /   0   5  10  20  10
Beaver OK                  72  93  64  89  62 /   5  10   5   5   5
Boise City OK              67  87  61  85  59 /  10   5  10  10  10
Borger TX                  73  96  69  91  67 /   0   5  10  10  10
Boys Ranch TX              71  94  67  88  65 /   0   5  10  20  10
Canyon TX                  68  94  67  86  64 /   0   5  20  20  20
Clarendon TX               69  95  68  88  66 /   0  10  20  10  10
Dalhart TX                 66  89  62  85  59 /   5   5  10  20  10
Guymon OK                  70  91  62  88  61 /  10   5   5   5   5
Hereford TX                68  95  67  86  64 /   0   5  20  20  20
Lipscomb TX                71  95  65  89  63 /   0  10  10   5   5
Pampa TX                   70  93  66  87  64 /   0  10  10  10   5
Shamrock TX                69  96  67  89  65 /   0  10  30  10  10
Wellington TX              69  96  68  91  67 /   0  10  30  10  10

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

88/77
Hazardous weather outlook, Jul 9, 2:27 PM CDT, 1 hour 44 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
227 PM CDT Fri Jul 9 2021

OKZ001>003-TXZ001>020-317-100900-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
227 PM CDT Fri Jul 9 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

A thunderstorm or two may occur in the western Oklahoma Panhandle
this evening. Severe thunderstorms are not expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are possible Saturday afternoon and night, mainly in
the southern half of the Texas Panhandle. Some of the storms may
become severe across eastern Texas Panhandle with large hail and
damaging winds the main threats. Locally heavy rain may cause
flooding or flash flooding.

Thunderstorms will be possible across the southwestern Panhandles
Sunday and across much of the Panhandles Tuesday through
Thursday during the afternoon and evening hours. The probability
for widespread severe thunderstorms during these periods is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jul 9, 4:11 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Amarillo TX
411 PM CDT Fri Jul 9 2021

OKZ001-092145-
Cimarron OK-
411 PM CDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CIMARRON COUNTY
UNTIL 445 PM CDT...

At 411 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Black Mesa Park, or 22 miles northwest of Boise
City, moving south at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Black Mesa Park and Kenton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3700 10276 3699 10271 3700 10258 3675 10258
      3676 10300 3700 10300
TIME...MOT...LOC 2111Z 015DEG 12KT 3696 10280

LFM

Nearby

Special Weather Statements in Oklahoma, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.